Hail, Cimarron
- When
- April 22, 4:25 PM CST to 4:35 PM CST
- Where
- Cimarron County, 7 mi SSE of Griggs to 6 mi NE of Griggs
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.506, -102.072
A very strong upper level storm system moved across the Four Corners Region on the 22nd. This system brought a high wind event to the combined Oklahoma and Texas Panhandles during the day, and led to development of severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A very strong upper level storm system moved across the Four Corners Region on the 22nd. This system brought a high wind event to the combined Oklahoma and Texas Panhandles during the day, and led to development of severe thunderstorms. Wind shear and instability in the atmosphere associated with the approaching system led to supercell storms which were very efficient at producing large hail that exceeded 2 inches in some events.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 22, 1:43 PM CST, 2 hours 42 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
243 PM CDT Fri Apr 22 2022
.SHORT TERM...This Afternoon through Saturday Night...
18Z WV satellite depicts a vigorous upper trough digging over the
Intermountain West and southwesterly flow aloft over the Panhandles
extending southwestward to the Mexican Plateau. At the surface, lee
surface cyclogenesis in Colorado is ongoing with a strengthening
pressure gradient driving breezy southerly winds across the
Panhandles. These southerly winds have advected appreciable Gulf
Moisture northward to our forecast area. Where this moist airmass
intersects the higher terrain to our west a dryline is present in
far E NM, with dewpoints in the 50s and 60s across the Oklahoma
and Texas Panhandle and in the teens and 20s at SXU/LVS/RTN.
Morning clouds have eroded west to east consistently, with skies
now mostly clear with a few flat cumulus across the western half
of the Panhandles.
This afternoon into this evening, expect the CO cyclogenesis to
continue as the upper trough advances eastward. With dry
southwesterlies over NM and southerly moist advection continuing in
the Panhandles, this should result in a sharpening dryline in our
west. Additionally, moist advection should help to counteract mixing
related drops in surface dewpoints, particularly across the eastern
two thirds of the CWA where moisture is a bit deeper. With progged
MLCAPE values rising to the 2000-2500 J/kg range, only remaining
question is if our stout cap at the base of the EML, present
courtesy of that southwesterly flow off the dry Mexican Plateau, can
be overcome. With the notable exception of the consistently severe
clear RAP, more guidance than not does show some convective
initiation with most variation focusing on location, with expected
differences based on mixing behavior - e.g. NAM farther west, GFS
farther east. Thus, am fairly confident some convection will break
out and, given latest trends keeping the dryline farther west, do
tend to favor initial development about a third of the way eastward
across the CWA. That said, have kept PoPs modest as our 19z RAOB
does depict a decent cap remains partway through the afternoon. As
winds aloft increase ahead of the upper trough, shear profiles would
support severe thunderstorms should convective initiation in fact
occur.
On the subject of severe hazards, with 0-6km of 40 knots or greater
oriented nearly orthogonally to the dryline, initial discrete storm
modes are favored. Long, looping hodographs suggest right moving
supercells will tend to become dominant without rapid upscale growth
via splitting updrafts. Given the favorable shear profile,
seasonably cool temperatures aloft, and steep mid-level lapse rates
courtesy of the EML, hail up to the size of baseballs is the primary
potential threat. Given the strong synoptic wind fields and DCAPE on
the order of 1000 J/kg, wind gusts as high as 90 mph are possible,
with this being the secondary potential threat. Finally, a tornado
risk will be present given sfc-500m helicity greater than 75 m2/s2
with an increase to around 150 m2/s2 as the low level jet begins to
ramp up around sunset. Main limiting factor for tornadoes looks to
be the relatively high LCLs, generally above 7000 feet but not too
high to preclude tornadogenesis altogether.
Tonight, Pacific cold front sweeps eastward and overtakes the
dryline as the upper trough ejects over the High Plains. As it does
so, an additional round of potential convective development will
occur, primarily after midnight in the northeastern Panhandles.
Concern with this potential line heavily focuses on the potential
for damaging winds as storm motions alone increase to as high as 50
knots.
Saturday, fire danger potentially returns as the surface cyclone
shift eastward, leaving the Panhandles with dry downslope west-
southwesterly winds. While both wind and RH values do support the
potential for critical conditions, would ideally like to see where
it rains first before trying to hone in on where critical conditions
will indeed develop. However, due to confidence in the necessary dry
and windy conditions and collaboration concerns, have issued a Fire
Weather Watch for Saturday.
Ferguson
&&
.FIRE WEATHER...Saturday...
Dry downslope west-southwesterly winds are expected across the
Panhandles Saturday. With 20 foot winds rising to 20 to 30 mph and
RH values tumbling into the single digits, critical fire weather
conditions will develop wherever appreciable rains do not occur
Friday afternoon through Friday night. Have thus issued a Fire
Weather Watch for the entire forecast area but users are cautioned
that some areas could be left out of an eventual Red Flag Warning in
favor of a Fire Danger Statement if they receive decent rains
tonight.
Ferguson
&&
.LONG TERM...Sunday through Thursday...
Dry conditions look to persist with some concerns for fire
weather.
By Sunday, the mid level low will be over the northern Plains,
heading towards Canada by Sunday evening. This will leave the
Panhandles in southwest flow aloft. The surface front will be to
our south by Sunday morning and surface winds will start turning
northeasterly to easterly through the day, keeping temps slightly
cooler, low 70s. A shortwave rounding the base of the mid-level
trough axis ejects and will kick off some storms off the
mountains. These storms may reach our far western corner of the OK
Panhandle, but confidence remains low of this occurring at this
point. On Monday, the trough crosses the area and will put us in
northwest flow aloft. It will also send a reinforcing burst of
northerly air, bringing high temps into the 60s.
By Tuesday we see the ridge building in the western CONUS and
surface flow turning back to southerly. This will set us up for
seeing lee side troughing and warming temps through the end of the
week. The moisture will also start to pump back into the area. By
Thursday the dryline will sharpen and swing back and forth over
our area. West of the dry line will see elevated to critical fire
weather concerns return. East of the dryline doesn't look lucky
enough at this point to see storms, but perhaps the lack of fire
weather may be good enough. The next system looks to be coming in
the Pac NW towards the end of the week, so perhaps we can get some
moisture the following week.
Beat
&&
.FIRE WEATHER...Sunday through Thursday...
Tuesday through Thursday will see elevated to critical fire
weather conditions return across various portions of the area. RH
will generally be in the teens. RFTI values will be between 1 and
3. Winds will be south to southwesterly at 15 to 25 mph during the
days.
Beat
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 84 53 77 42 72 / 30 40 0 0 0
Beaver OK 87 57 79 41 71 / 20 40 0 0 0
Boise City OK 87 48 74 35 66 / 10 20 0 0 0
Borger TX 88 56 80 44 73 / 30 40 0 0 0
Boys Ranch TX 89 53 77 40 73 / 20 20 0 0 0
Canyon TX 86 52 77 41 73 / 20 30 0 0 0
Clarendon TX 83 59 80 46 73 / 30 40 5 0 0
Dalhart TX 88 48 74 35 68 / 20 10 0 0 0
Guymon OK 90 52 80 40 71 / 20 30 0 0 0
Hereford TX 88 50 77 40 73 / 20 20 0 0 0
Lipscomb TX 85 58 80 44 71 / 20 40 5 0 0
Pampa TX 83 55 78 43 71 / 30 50 0 0 0
Shamrock TX 85 61 83 47 74 / 20 30 10 0 5
Wellington TX 86 63 84 48 76 / 20 30 10 0 10
&&
.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 1 AM CDT Saturday for the following
zones: Dallam...Hansford...Hartley...Lipscomb...Ochiltree...
Sherman.
Fire Weather Watch from Saturday afternoon through Saturday
evening for the following zones: Armstrong...Carson...
Collingsworth...Dallam...Deaf Smith...Donley...Gray...
Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
Randall...Roberts...Sherman...Wheeler.
Wind Advisory until 1 AM CDT Saturday for the following zones:
Armstrong...Carson...Collingsworth...Deaf Smith...Donley...
Gray...Hemphill...Hutchinson...Moore...Oldham...Palo Duro
Canyon...Potter...Randall...Roberts...Wheeler.
OK...High Wind Warning until 1 AM CDT Saturday for the following
zones: Beaver...Cimarron...Texas.
Fire Weather Watch from Saturday afternoon through Saturday
evening for the following zones: Beaver...Cimarron...Texas.
&&
77/16Hazardous Weather Outlook National Weather Service Amarillo TX 244 PM CDT Fri Apr 22 2022 OKZ001>003-TXZ001>020-317-231000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 244 PM CDT Fri Apr 22 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are forecast to develop late this afternoon and tonight across the Oklahoma and Texas Panhandles. Some storms may become severe, with damaging winds, large hail, and isolated tornadoes the primary hazards. Sustained south winds to around 40 mph with gusts of 60 to 70 mph are expected this afternoon and tonight across the Oklahoma and far northern Texas Panhandles. A High Wind Warning is in effect for this area from Noon today until 1 AM CDT Saturday. For the remainder of the Texas Panhandle, a Wind Advisory is in effect from Noon today until 1 AM Saturday for south winds of 35 to 39 mph with gusts up to 55 mph. Elevated fire weather conditions are expected to develop late this morning until mid evening across the far western sections of the Oklahoma and Texas Panhandles near the Texas and New Mexico state line due to south to southwest winds of 25 to 35 mph with higher gusts along with minimum relative humidity values around 12 to 15 percent. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Elevated to critical fire weather conditions will be possible across the Oklahoma and Texas Panhandles on Saturday, and across western and northwestern sections of the area Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across the Oklahoma and Texas Panhandles should remain alert for possible activation late this afternoon and evening. Area fire managers and emergency officials should be alert for elevated or critical fire weather conditions today, Saturday, and Tuesday through Thursday.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
405 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM NON-TSTM WND GST 2 N KENTON 36.93N 102.97W
04/22/2022 M61 MPH CIMARRON OK MESONET
&&
AGMSpecial Weather Statement
National Weather Service Amarillo TX
421 PM CDT Fri Apr 22 2022
OKZ001-TXZ001-006-222145-
Cimarron OK-Hartley TX-Dallam TX-
421 PM CDT Fri Apr 22 2022
...Strong thunderstorms will impact portions of southern Cimarron,
Dallam and northeastern Hartley Counties through 445 PM CDT...
At 420 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northeast of Ware to 7 miles north of
Dalhart to 8 miles west of Hartley. Movement was northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dalhart, Hartley, Griggs, Felt and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
&&
LAT...LON 3660 10281 3663 10212 3664 10211 3650 10212
3650 10216 3586 10216 3584 10267 3610 10263
TIME...MOT...LOC 2120Z 213DEG 50KT 3637 10256 3616 10251 3590 10255
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
LFMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
445 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL DALHART 36.07N 102.52W
04/22/2022 M1.00 INCH DALLAM TX CO-OP OBSERVER
&&
AGMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
456 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL 9 NE DALHART 36.15N 102.40W
04/22/2022 E1.00 INCH DALLAM TX CO-OP OBSERVER
&&
AGMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
502 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM NON-TSTM WND GST GOODWELL 36.60N 101.63W
04/22/2022 M61 MPH TEXAS OK MESONET
&&
AGMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
504 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM NON-TSTM WND GST DUMAS 35.87N 101.96W
04/22/2022 M62 MPH MOORE TX MESONET
&&
AGMThe Amarillo radar (KAMA), 145 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
A storm chaser reported multiple hail reports ranging from 2 to 2.75 with a storm that traveled from the SSW to NNE across HWY 95 north of Eva.
Hail between 1.5 and 1.75 in diameter was reported in Guymon. Another hail report of 1 hail was reported when the storm got further northeast near Optima.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019862, 1019863, 1019864, 1020839, 1020840.